Alert archive / Colorado / High Wind Warnings in 2022

High Wind Warning 17, NWS Pueblo, CO

November 28, 2022Costilla County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this high wind warning at Nov 28, 2022, 3:56 AM MST for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Nov 28, 2022, 2:00 PM MST. It was in force for 21 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 28, 2022, 3:56 AM MST (10:56 UTC)
In effect from
Nov 28, 2022, 2:00 PM MST
Expired
Nov 29, 2022, 11:00 AM MST
In force
21 hr
Issued by
NWS Pueblo, CO

Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 10:25 AM MSTSNOW 31 W Walsenburg, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4540 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WWUS75 KPUB 281056
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
356 AM MST Mon Nov 28 2022

COZ074-075-281900-
/O.UPG.KPUB.HW.A.0012.221128T2100Z-221129T1800Z/
/O.NEW.KPUB.HW.W.0017.221128T2100Z-221129T1800Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
356 AM MST Mon Nov 28 2022

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM
MST TUESDAY...

* WHAT...Southwest winds 40 to 50 mph with gusts up to 85 mph 
  expected.

* WHERE...Southern Sangre de Cristo Mountains Between 7500 and 
  11000 Feet and Southern Sangre de Cristo Mountains Above 11000 
  Feet Counties.

* WHEN...From 2 PM this afternoon to 11 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
3 follow-up statements
710 
WWUS75 KPUB 282148
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
248 PM MST Mon Nov 28 2022

COZ074-075-290600-
/O.CON.KPUB.HW.W.0017.000000T0000Z-221129T1800Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
248 PM MST Mon Nov 28 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph.

* WHERE...Southern Sangre de Cristo Mountains.

* WHEN...Until 11 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
460 
WWUS75 KPUB 290558
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1058 PM MST Mon Nov 28 2022

COZ074-075-291400-
/O.CON.KPUB.HW.W.0017.000000T0000Z-221129T1800Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
1058 PM MST Mon Nov 28 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph.

* WHERE...Southern Sangre de Cristo Mountains.

* WHEN...Until 11 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
033 
WWUS75 KPUB 291043
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
343 AM MST Tue Nov 29 2022

COZ074-075-291800-
/O.CON.KPUB.HW.W.0017.000000T0000Z-221129T1800Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
343 AM MST Tue Nov 29 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph.

* WHERE...Southern Sangre de Cristo Mountains.

* WHEN...Until 11 AM MST Today.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Hodanish

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Nov 27, 10:55 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Nov 27, 10:55 PM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
1055 PM MST Sun Nov 27 2022

.UPDATE...
Issued at 1031 PM MST Sun Nov 27 2022

Updated to add in patchy fog over the eastern plains. Current 3.9
Night Fog sat is depicting an area of fog developing over central
Kiowa County. Based on NAM12 850mb RH, there will be values of
near 100 percent lasting into the morning hours around 9 AM. Some
of this could also impact portions of Prowers and Bent Counties.

UPDATE Issued at 848 PM MST Sun Nov 27 2022

Due to the lastest high res model data indicating that winds are
could be 75 mph or greater by around 1400L tomorrow afternoon over
the southern Sangre de Cristo Mountains, the High Wind Watch for
this area has been adjusted to begin 3 hours earlier.  -Stewey

&&

.SHORT TERM...(This evening through Monday)
Issued at 224 PM MST Sun Nov 27 2022

Key Message:

1) Warmer, but windy on Monday.

2) Red Flag Warning for portions of the I-25 corridor and along the
New Mexico border for Monday.

Currently...the upper system that impacted the region this morning
continues to drop across Texas into Oklahoma.  Satellite imagery
shows a few areas of clouds across the region, one area departing
the southeast Plains, and another area moving into the Continental
Divide.  Temperatures are cool across the region with  upper 30s to
lower 40s.  A couple additional degrees of warming are likely
through this afternoon.

Tonight...flow aloft will transition from northwesterly to westerly
by morning.  This will lead to strong winds overnight across the
higher elevations of the Continental Divide and Eastern Mountains.
Gusts in excess of 50 mph are possible.  No precipitation is
forecast at this time.  Temperatures will fall into the 20s for much
of the Plains, expect for areas along the lee slopes of the Eastern
Mountains where mid 30s are likely.  Teens are forecast in the San
Luis Valley.

Monday...flow aloft will slowly transition to west-southwest through
the afternoon.  Increased mixing will lead to gusty winds tomorrow
afternoon, especially in gap prone areas along the I-25 corridor.
Humidity values are forecast to fall into the lower teens, and when
combined with winds gusting in excess of 30 mph will lead to
critical fire weather conditions for areas along the I-25 corridor.
Red Flag Warnings have been issued for Pueblo, Huerfano, Las Animas
and Baca Counties due to these conditions.  Given the expected
mixing, raised temperatures a few degrees across the Plains, with
lower 60s for highs.  Cloud cover will increase by late afternoon as
the next upper system begins to approach the area.  A few light snow
showers are possible by late afternoon, mainly north of Cottonwood
Pass, with little to no snow accumulations through the late
afternoon.  Mozley

.LONG TERM...(Monday night through Sunday)
Issued at 224 PM MST Sun Nov 27 2022

Key Messages:

1) Snow and strong winds Monday night into Tuesday, especially
across the higher terrain.

3) Potential for additional mountain snows late in the week.

The anticipated deeper trough will continue to dig across the
region Monday night as a strong west southwest jet and increasing
moisture push overhead. Expect snow development to increase across
the Continental Divide during this time and confidence remains
fairly high. During this time, winds and gusts will continue to
really ramp up over and near the higher terrain and especially
over the southern Sangres. Conditions will likely quickly
deteriorate over the Continental Divide as these snows and winds
increase Monday night into Tuesday morning. Did increase winds
over the southern Sangres where winds up to 75 mph are expected to
occur during this time. With increasing confidence for these
winds, did issue a High Wind Watch for Monday evening through late
Tuesday morning.

Guidance is focusing in on the track/placement of this large
system as it swings through the region on Tuesday, with a more
favored wind component for both the central mountains and eastern
San Juans still expected. Did increase snow totals in these
locations and feel that Advisories will likely be needed given the
snow totals and even impacts from the strong winds. Still just a
little early for any Advisories at this time, but expect later
forecasts to address these concerns. While I don't think any
Warnings will be needed at this time, still need to monitor later
trends as some guidance hinting at higher snowfall totals. If this
occurs, and especially with the stronger winds, its possible for
more significant impacts across the higher terrain. Elsewhere,
across the east/southeast mountains, lighter totals are still
expected at this time given the brief favorable focus and large
scale support.

The main updates across the lower terrain were to maintain higher
pops and some minor upward adjustments to the expected snow.
Confidence is increasing for snow across the lower terrain
especially the I-25 corridor early Tuesday morning into late in
the day Tuesday. While amounts still look to be on the lighter
side, still have some concerns for impacts to these areas. The
strength of the system with gusty/strong winds and the associated
cold air mass with 700mb temps approaching -20C, is a little
concerning Tuesday. This is another area and time frame to monitor
as even if totals don't end up being overly high, additional
winter headlines could be warranted based on impacts.

Snow may continue Tuesday evening, especially the central
mountains, though the overall trend is for quickly diminishing
development with the passage of the trough and arrival of much
drier air. Cold temps expected Tuesday night, with most locations
easily falling to single digits to below zero. Dry weather with a
warming trend through the end of the week, while snow chances
across the higher terrain return.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1037 PM MST Sun Nov 27 2022

VFR conditions expected over the next 24 hours with gusty winds
the primary concern. Winds wilL increase out of the southwest by
afternoon at all three terminals with gusts to around 30 kts at
KALS and gusts to around 25 kts at KCOS and KPUB in the afternoon.
KPUB may take the longest to realize the gusty southwest winds
around 20-21z. Winds decrease in the evening though remain
elevated from the south at KALS and from the west at KPUB around
10 kts through the evening. Winds at KCOS will shift around from
the northeast to east and we could see some low level wind shear
just beyond the 24 hour valid period (06z Tue) as winds aloft
increase ahead of the next system. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday afternoon through Tuesday morning
for COZ074-075.

Red Flag Warning from 11 AM to 5 PM MST Monday for COZ228>230-
233-237.

&&

UPDATE...STEWARD
SHORT TERM...MOZLEY
LONG TERM...RODRIGUEZ
AVIATION...KT
Hazardous weather outlook, Nov 27, 9:09 PM MST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
909 PM MST Sun Nov 27 2022

COZ058>089-093>099-290415-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
909 PM MST Sun Nov 27 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind driven snow will spread into the Continental Divide Monday
night and into the southeast mountains and adjacent plains on
Tuesday. The heaviest accumulation will fall across the Eastern
San Juans and Sawatch mountains where accumulations of up to 8
inches will be possible. Lighter amounts of up to 4 inches will be
possible in and near the southeast mountains with a dusting to up
to an inch possible across the remainder of the lower elevations.

Strong damaging west winds will be possible across the southern
Sangre De Cristo mountains ahead of the snow Monday afternoon
through Tuesday morning. West winds may gust up to 75 mph with
gusts to around 50 mph spreading into the southern I-25 corridor
from Walsenburg to the Raton Pass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed the rest of tonight.

31/STEWARD

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 3:55 AM MSTWinter Weather AdvisoryPUBChaffee, Conejos, Custer, El Paso, Fremont, Huerfano and 7 more37 hr
Nov 28, 3:22 PM MSTWinter Storm WarningPUBChaffee, Lake, Saguache26 hr

Nearby

High Wind Warnings in Colorado, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.